[Skip to Navigation]
Sign In
Other Articles
January 14, 1961

Severe Liver Dysfunction During Nicotinic Acid Therapy

Author Affiliations

Birmingham, Ala.

Clinical Assistant Professor of Medicine, Medical College of Alabama.

JAMA. 1961;175(2):137-138. doi:10.1001/jama.1961.63040020032017a
Abstract

SINCE Altschul and associates1-5 first reported reduction of serum cholesterol levels in hypercholesterolemic patients with large doses of nicotinic acid, there have been many reports of the effectiveness and apparent safety of this method of treatment. Flushing, pruritus, and nausea occur frequently but usually subside with continued therapy.6 However, reactivation of peptic ulcer has occurred occasionally.7,8 Decreased glucose tolerance and abnormal results of liver function tests have been reported in a few patients, with reversion to normal when nicotinic acid therapy was discontinued.9 Needle biopsies of the liver have shown no abnormality. One patient with jaundice has been reported, and two additional patients with transient jaundice during treatment with nicotinic acid have been observed.10,11

The purpose of this communication is to report the occurrence of hypoalbuminemia, edema, and abnormal results of liver function tests in a patient during the administration of large doses of

Add or change institution
×